Wyoming, 2024

High Wind in Wyoming, December 30, 2024

December 30, 2024 · NWS CYS · 3 events in 3 counties and zones

A strong cold front brought strong winds to parts of southeast Wyoming and western Nebraska on December 30.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cold front brought strong winds to parts of southeast Wyoming and western Nebraska on December 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 29, 10:38 PM MST, 3 hours 4 minutes earlier. Its key messages:

  • Widespread strong winds are possible tonight into Monday. High Wind Warnings have been issued.
  • Another round of mountain snow expected through Tuesday morning. Winter Weather Advisories have been issued for accumulating and blowing snow.
  • Active long term pattern continues with snow chances and strong winds expected throughout the week.
Area forecast discussion, Dec 29, 10:38 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 PM MST Sun Dec 29 2024

.KEY MESSAGES...

- Widespread strong winds are possible tonight into Monday. High
  Wind Warnings have been issued.

- Another round of mountain snow expected through Tuesday
  morning. Winter Weather Advisories have been issued for
  accumulating and blowing snow.

- Active long term pattern continues with snow chances and
  strong winds expected throughout the week.

&&

.UPDATE...
Issued at 854 PM MST Sun Dec 29 2024

Although winds have temporarily diminished across the Arlington
and Elk Mountain area, snowfall has become more of a concern
this evening with webcams between Rawlins and Laramie showing
visibilities down to one half mile in snow. Thankfully, road
surface temperatures are still pretty warm with mostly a light
accumulation of slush noted by recent observations. Increased
POP and snowfall amounts across the northern Snowy Range
foothill, including Elk Mountain and Arlington tonight. Will
continue to monitor tonight, but not expecting any winter
weather headlines for this area as high res guidance shows this
band of snow moving south and east of I-80 over the next few
hours.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 131 PM MST Sun Dec 29 2024

Latest upper air analysis has seen the deep trough somewhat slowed
down with the trough axis digging from the Great Plains to the Ohio
Valley, making way for weak upper level ridging to setup across the
Intermountain West. Similar to yesterday, milder conditions expected
across the CWA today throughout the morning and afternoon hours as
temperatures will continue to rise. However, lighter westerly flow
did not warm as much as expected with wind speeds east of the
Laramie range around 10 to 15 knots, combined with increased cloud
cover. Therefore, had to bump daytime highs down a few degrees.
Some concerns focus on the continued wind threat across the
likely windy areas, with High Wind Warnings remaining in effect
for KARL and Elk Mountain. Stronger flow continues to be
observed across the I-80 corridor as wind speeds climb to around
50 to 60 mph across Arlington and Strouss Hill. Will need to
continue to monitor surrounding areas on the I-80 corridor where
wind speeds are elevated, especially where 40+ mph wind gusts
are being reported across the Laramie Valley. Will also need to
continue to monitor the I-25 corridor with in-house model
guidance pushing around 30% probabilities for wind gusts to
reach 58 mph or greater. Still low confidence for warning
criteria wind speeds to reach across KBRX, with max wind speeds
expected around 21z today and a sharp decrease until later
tonight when the latest High Wind Headlines take effect.

Similar to yesterday, main forecast concerns will focus on the
ongoing wind and snow threats through at least Tuesday morning.
HiRes model guidance has been consistent over the last day or
so with a rather progressive upper level flow as the next
shortwave trough digs across Montana and Wyoming tonight into
early Monday morning, bringing with it the next chance for snow
and wind. Precipitation chances continue to look good as they
spread eastward into the Plains, with PWATs up to 1.9 sigma
above climatology. Mountains will remain favored for snow, with
southwesterly to northwesterly flow aiding in continued upslope
flow. Did end up cutting QPF again to limit the bullseye for the
Snowy Range until the flow turns from westerly to northwesterly
after the front drops to the southeast. In addition to snow,
wind will also be a concern with the tightening gradients
associated with the shortwave digging through the region. Local
in-house model guidance has gone up to 65% to 75% likelihood of
wind gusts reaching 58 mph or greater across the I-25 and I-80
corridors. Due to the model to model consistency for both snow
and wind, felt confident enough to upgrade latest High Wind
Watches to High Wind Warnings, with timing of the event close to
in-house model guidance. In addition to High Wind headlines,
added Sierra Madres, Snowy Range, North Laramie Range, and
Shirley Mountains into a Winter Weather Advisory due to higher
snow totals expected across the Mountain zones, in addition to
blowing snow concerns as wind gusts will be as high as 70 mph.
Only uncertainty with the latest headlines are focused on
Arlington, where strong winds and lower end snow amounts are
possible, leading to a combination of a wind threat and blowing
snow issues. With the latest High Wind Warning for Arlington in
effect till 5pm tomorrow, kept the High Wind Warning as the
immediate threat with blowing snow wording added to the
existing warning.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 131 PM MST Sun Dec 29 2024

The overall weather pattern in the long term resembles much of
a fidget spinner that is going to send multiple shortwaves over
Cheyenne to give us some precipitation chances. The biggest
uncertainty being, is measurable snow going to make it out of
the mountains and enter the high plains. The massive occluded
low as seen on Mid-level water vapor is shown to remain stalled
over the Alberta, Saskatchewan, and Manitoba provinces through
the long term period (top of fidget spinner). Then there's
multiple low pressure systems that migrate through the East
coast (right side) and incoming low pressure systems from the
Pacific Northwest (left side) with a transient ridge (arch) in
the middle. This overall pattern setup will continue to keep us
in an overall Westerly to northwesterly flow with some dashes of
south-southwest flow under the ridges.

Starting Tuesday, an embedded trough will continue to push east
throughout the throughout the morning and afternoon, potentially
exiting the high plains by Tuesday night into early Wednesday
morning. As upper level ridge starts to slide across the Rockies
from the West Coast during the afternoon/evening period tightening
the pressure gradient enough to give us gusty winds but not
potentially as high as seen in the previous week. The Craig to
Casper height difference maxes out at 50 meters giving further
confidence in sub warning wind criteria. However, this does produce
more snow for the Sierra Madres and Snowy Ranges. As this trough
exits out of our region the models do suggest a band of enhanced
lift to possibly squeeze out some snow for the High Plains east of I-
25 Tuesday afternoon and evening.

Wednesday into Thursday, Another shortwave pushes into the region
Wednesday evening into Thursday morning. Looking at omega fields
from the global models there is increased subsident flow over the
mountainous regions with some moderate ascent over the high plains
east of the I-25 corridor. Meaning we could potentially see some
elevated winds across the wind prone areas and calmer winds over the
High plains. The random forest machine learning algorithm captures
event by increasing the probabilities for high winds from 20 percent
in the afternoon to 60 percent later that night into Thursday
morning. To also increase confidence in the elevated wind scenario
our Craig to Casper gradient also increasing from 40 meters to 60
meters during the same time. For those more elevated winds to reach
the high plains, the Craig to Casper gradient would need to be 70
meters or higher with weak to no ascent east of the Laramie range.
As the shortwave departs Northwest flow becomes the dominant regime.
With that most of the precipitation chances confined to our
Mountainous areas favoring upslope forcing.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1026 PM MST Sun Dec 29 2024

A weather disturbance and fast moving cold front will produce
very windy conditions tonight and Monday, along with a chance of
snow mainly for the mountains and lower elevations north of a
Laramie to Alliance line.

Wyoming TAFS...For Rawlins, ceilings will vary from 3500 to
8000 feet, with periods of snow until 10Z reducing visibilities
to 3 miles and ceilings to 1400 feet. Winds will gust to
45 knots until 00Z.

For Laramie and Cheyenne, ceilings will range from 5000 to
10000 feet, with periods of snow until 10Z at Laramie reducing
visibilities to 4 miles and ceilings to 2500 feet. Winds will
gust 40 to 50 knots until 01Z, then gust to 30 knots after 01Z.

Nebraska TAFS...For Chadron and Alliance, ceilings will lower
from 5000 to 8000 feet until 12Z, down to 2500 to 3000 feet from
12Z to 00Z, with light rain and snow reducing visibilities to
3 to 6 miles, then ceilings will increase to 5000 feet after
00Z. Winds will gust to 24 knots at Chadron until 10Z, then
will gust to 45 knots at both terminals until 00Z.

For Scottsbluff and Sidney, ceilings will lower to 7000 feet by
09Z, then lower to 4500 to 8000 feet after 13Z. Winds will gust
to 42 knots at Scottsbluff from 09Z to 00Z, and gust to 52 knots
at Sidney from 13Z to 00Z, then gust to 30 knots after 00Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Tuesday for WYZ103-104.
     High Wind Warning until 5 AM MST Monday for WYZ106.
     High Wind Warning until 5 PM MST Monday for WYZ110-116-117.
     Winter Weather Advisory until 11 PM MST Monday for WYZ112-114.
     High Wind Warning until 5 PM MST Monday for WYZ118.
     High Wind Warning from 2 AM to 5 PM MST Monday for WYZ119.
NE...High Wind Warning from 5 AM to 5 PM MST Monday for NEZ054-055.

&&

UPDATE...TJT
SHORT TERM...MRD
LONG TERM...MM
AVIATION...RUBIN
Hazardous weather outlook, Dec 29, 1:43 PM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
143 PM MST Sun Dec 29 2024

NEZ002-003-019>021-095-096-WYZ101-102-105-107>109-111-113-115-
302045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Shirley Basin-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
143 PM MST Sun Dec 29 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Breezy across the area today with the chance for a scattered
shower or two.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A cold front moving across the area will bring cooler
temperatures, windy conditions, and the chance for snow.

.Spotter information statement...

Spotter activation will not be needed.

NEZ054-055-WYZ106-110-116>119-302045-
Kimball County-Cheyenne County-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
143 PM MST Sun Dec 29 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread strong winds are possible tonight into Monday. High Wind
Warnings have been issued. Wind gusts over 60 MPH will be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Active long term pattern continues with snow chances and strong
winds expected throughout the week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-104-112-114-302045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Sierra Madre Range-Snowy Range-
143 PM MST Sun Dec 29 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Another round of mountain snow expected through Tuesday morning.
Winter Weather Advisories have been issued for accumulating and
blowing snow.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Active long term pattern continues with snow chances and strong
winds expected throughout the week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 29, 11:22 PM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1122 PM MST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     Non-Tstm Wnd Gst 3 NW Arlington          41.62N 106.24W
12/29/2024  M61 MPH          Carbon             WY   Mesonet

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
December 30, 1:42 AM MST to 3:26 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was recorded at the Whitaker WYDOT sensor along Interstate 25 at 1:42 AM MST on 12/30.

High Wind, South Laramie Range

When
December 30, 6:42 AM MST to 11:52 AM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Frequent gusts above 58 MPH occured along Interstate 80 in the South Laramie Range. The highest gust occured at a WYDOT sensor at Remount Road on Interstate 80. It was 62 MPH and was reported at 9:46 AM MST.

High Wind, Central Laramie County

When
December 30, 8:02 AM MST to 9:00 AM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was recorded at the Cheyenne Airport ASOS at 8:02 AM MST on 12/30.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223157, 1223156, 1223158.